Vaccines are very safe.
They are not 100% safe though and they can have some side effects.
Fortunately, most of these side effects are harmless and don’t have any long term risks. And of course, the great benefits of vaccines outweigh those risks.
Common DTaP Vaccine Reactions
Although 75% of kids don’t have any reactions at all, some do have mild reactions.
Among the vaccine reactions or side effects that can occur most commonly include:
- redness or swelling at the injection site
- soreness or tenderness at the injection site
- poor appetite
How commonly do they occur?
They range from 1 in 3 kids for some fussiness all the way down to 1 in 50 kids for vomiting.
And they begin 1 to 3 days after the vaccine was given and last for 1 to 7 days. Fortunately, fever and fussiness don’t last that long, typically going away after just a day or two.
Treatment is symptomatic, with a cold pack or cool cloth/compress and pain reliever
What About More Extensive Swelling and Redness?
Sometimes the swelling and redness after a DTaP vaccine can be more than you expect though. It might even make you think your child has developed a skin infection.
“Sometimes the 4th or 5th dose of DTaP vaccine is followed by swelling of the entire arm or leg in which the shot was given, lasting 1–7 days (up to about 1 child in 30).”
DTaP Vaccine Vaccine Information Statement
This more extensive local reaction, while scary looking, is not dangerous, and will also go away without long term effects.
It is also not an allergic reaction, so your child can finish the DTaP series if he or she still needs another dose.
Call your pediatrician or seek medical attention if you think your child has developed a skin infection after a vaccination, but keep in mind that bacterial cellulitis after getting a vaccine is an extremely rare, almost unheard of, complication.
Other more moderate and severe DTaP vaccine reactions are uncommon or rare.
“A hypotonic-hyporesponsive episode (HHE) is the sudden onset of hypotonia, hyporesponsiveness, and pallor or cyanosis that occurs within 48 hours after childhood immunizations.”
DuVernoy et al on Hypotonic-hyporesponsive episodes reported to the Vaccine Adverse Event Reporting System (VAERS), 1996-1998
What about hypotonic-hyporesponsive episodes (HHE) and seizures? These were removed as table injuries after DTP back in 1995. It is not that HHE can’t occur after DTP, DTaP, or other vaccines, but rather that HHE doesn’t then cause any permanent neurological damage to the child.
And remember that some so-called vaccine induced diseases are simply made up.
Most of these reactions, as well as the risks of getting natural diphtheria, tetanus, and pertussis infections, are listed in the DTaP VIS.
What to Know About Common DTaP Vaccine Reactions
While most kids don’t have any reactions at all after their DTaP vaccines, those that do typically have mild reactions, including some fever, soreness, or swelling at the injection site.
More About Common DTaP Vaccine Reactions
- Vaccination site reaction or bacterial cellulitis?
- Should Your Child See a Doctor for these Immunization Reactions?
- Treatment of local injection reactions
- Medical Management of Vaccine Reactions in Children and Teens
- WHO – Adverse events following immunization
- What to do about vaccine side effects
- CDC – Possible Side-effects from Vaccines
- ACIP – Preventing and Managing Adverse Reactions
- Side Effects from Vaccines
- AAP – Vaccines and Side Effects: The Facts
- Ask the Experts: DTaP
- Ask the Experts: Vaccine Safety
- Side effects of childhood vaccines are extremely rare, new study finds
- Adverse skin reactions to vaccines
- A Serious Reaction After Vaccination Rarely Occurs Again With Later Immunization, Study Finds
- Study – Severe reactions associated with diphtheria-tetanus-pertussis vaccine: detailed study of children with seizures, hypotonic-hyporesponsive episodes, high fevers, and persistent crying.
- Study – Hypotonic-hyporesponsive episodes reported to the Vaccine Adverse Event Reporting System (VAERS), 1996-1998.
- Study – Report of a US public health service workshop on hypotonic-hyporesponsive episode (HHE) after pertussis immunization.